A study published in PNAS recently added another layer of concern for those who take Ibuprofen: now it is linked to infertility, with the study boldly bearing the title “Ibuprofen alters human testicular physiology to produce a state of compensated hypogonadism.”
The study’s intro says:
“The study shows that ibuprofen use results in selective transcriptional repression of endocrine cells in the human testis. This repression results in the elevation of the stimulatory pituitary hormones, resulting in a state of compensated hypogonadism, a disorder associated with adverse reproductive and physical health disorders. “
It represses endocrine cells in the human testicles? Doesn’t sound very good…
The study received very little media coverage, including one article composed of only a few sentences from a FOX11 website. The article titled “Study: Ibuprofen linked to male infertility” reads:
“There are new concerns that men who take a lot of Ibuprofen could face fertility problems.
A new study has found that men who take about 1200 milligrams of Ibuprofen a day experience hormonal imbalances that are associated with infertility.
A spokesperson for the major manufacturers of over-the-counter drugs disputes the study. He said that the safety of Ibuprofen has been proven by decades of study and real-world use.”
The article seems a little dismissive. People wonder why infertility is massively rising and will continue to rise in the future: every little chemical contributing to it is an important factor.
Here are some articles about the infertility crisis that are telling from the headlines alone:
While Ibuprofen is surely one more thing that isn’t so great for us to take, from what I can gather it is still safer than acetaminophen (Tylenol/Paracetamol).
Tylenol is responsible for countless people dying slow, agonizing and emotionally painful deaths because an overdose causes slow organ failure with no ability to reverse the damage. The person overdosing has little idea they overdosed until it is too late to reverse the damage.
A person who overdoses on Tylenol may be told they are going to die, and if it is about 36 hours after overdosing (at which time very few symptoms are apparent), there is no antidote and nothing that can be done to save them. An overdose can be treated with NAC if it is before this time period.
But the really messed up thing is, prescription opioids (and codeine in Australia/the UK) are often mixed with acetaminophen: so when people use enough opioids to get high, they are risking dying a slow, painful death, or having liver/kidney problems later in life.
No prescription drug has a higher risk of abuse than opioids: the pharma corporations know well people are going to take too much, and they are punished with acetaminophen poisoning for doing drugs such as Hydrocodone or Oxycontin.
One woman died at the Nepean Hospital near Sydney, Australia after abusing codeine mixed with mostly acetaminophen. According to an article from the Sydney Morning Herald titled “Paracetamol poisoning: how addiction to over-the-counter medication took Imogen Cunningham’s life”:
“Imogen Cunningham died from paracetamol poisoning after becoming addicted to over-the-counter pain medications, with little idea of just how dangerous the drugs could be.
Ms Cunningham was brought to the Nepean Hospital emergency department the same day she died, feeling very drowsy and suffering from low blood pressure.
Her condition deteriorated quickly, and she became unconscious and developed organ failure. It emerged she had been hiding her addiction to pain medication from her mother, who she lived with, and recently had been taking as many as 40 tablets a day.
Associate Professor Martin Weltman, the head of the department of gastroenterology and hepatology and Nepean, said Ms Cunningham was treated in intensive care and was assessed for an emergency liver transplant, which ultimately was unavailable.
“[The staff] were having to explain what was happening to the patient and her mother as it was happening, so it was very traumatising,” he [Robin Dodd] said.
He said the damage to her organs from the paracetamol that was combined with the codeine in the medications she was taking happened slowly, and so would not have immediately made her feel sick or given her a clear indication of the damage she was doing.”
In the end, herbs and natural treatments for things commonly treated with ibuprofen or acetaminophen are simply a better choice.
Research “kratom” for info about a natural painkiller.